The set of periods of chaotic operators and semigroups

  • Gustavo A. Muñoz-Fernández
  • Juan B. Seoane-Sepúlveda
  • Andreas Weber


This expository paper is devoted to the review of some very recent results concerning the set of periods of a chaotic operator T or a chaotic semigroup {T (t): t ≥  0} acting on a complex Banach space. We obtain information about the structure of the set of periods and we give techniques to construct (chaotic) strongly continuous semigroups with prescribed periods.


Periods of strongly continuous semigroups Hypercyclic semigroups Chaotic semigroups 

Mathematics Subject Classification (2000)

Primary 47A16 Secondary 47D06 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ali Akbar K., Kannan V., Gopal S., Chiranjeevi P.: The set of periods of periodic points of a linear operator. Linear Algebra Appl. 431(1–2), 241–246 (2009)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Aron R.M., Seoane-Sepúlveda J.B., Weber A.: Chaos on function spaces. Bull. Austral. Math. Soc. 71(3), 411–415 (2005)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Banks J., Brooks J., Cairns G., Davis G., Stacey P.: On Devaney’s definition of chaos. Amer. Math. Monthly 99(4), 332–334 (1992)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bayart F., Bermúdez T.: Semigroups of chaotic operators. Bull. London Math. Soc. 41(5), 823–830 (2009)CrossRefMATHGoogle Scholar
  5. 5.
    Bayart F., Grivaux S.: Hypercyclicity and unimodular point spectrum. J. Funct. Anal. 226(2), 281–300 (2005)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bayart F., Matheron É.: Dynamics of linear operators, Cambridge Tracts in Mathematics, vol. 179. Cambridge University Press, Cambridge (2009)Google Scholar
  7. 7.
    Block L.S., Coppel W.A.: Dynamics in one dimension, Lecture Notes in Mathematics, vol. 1513. Springer, Berlin (1992)Google Scholar
  8. 8.
    Conejero, J.A, Martínez-Giménez, F., Peris, A.: Sets of periods for chaotic linear operators (2011) (preprint)Google Scholar
  9. 9.
    deLaubenfels R., Emamirad H.: Chaos for functions of discrete and continuous weighted shift operators. Ergod. Theory Dynam. Syst. 21(5), 1411–1427 (2001)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Devaney, R.L.: An introduction to chaotic dynamical systems, second ed., In: Addison-Wesley studies in nonlinearity. Addison-Wesley Publishing Company Advanced Book Program, Redwood City (1989)Google Scholar
  11. 11.
    Elaydi S.: On a converse of Sharkovsky’s theorem. Am. Math. Mon. 103(5), 386–392 (1996)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Godefroy G., Shapiro J.H.: Operators with dense, invariant, cyclic vector manifolds. J. Funct. Anal. 98(2), 229–269 (1991)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Grosse-Erdmann, K.-G.: Recent developments in hypercyclicity, Seminar of Mathematical Analysis (Malaga/Seville, 2002/2003), In: Colecc. Abierta, vol. 64, Univ. Sevilla Secr. Publ., Seville, 2003, pp. 157–175Google Scholar
  14. 14.
    Grosse-Erdmann K.-G.: Universal families and hypercyclic operators. Bull. Amer. Math. Soc. (N.S.) 36(3), 345–381 (1999)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kalish G.: On operators on separable Banach spaces with arbitrary prescribed point spectrum. Proc. Amer. Math. Soc. 34(1), 207–208 (1972)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Muñoz-Fernández, G.A., Seoane-Sepúlveda, J.B., Weber, A.: Periods of strongly continuous semigroups (2010) (preprint)Google Scholar
  17. 17.
    Pazy A.: Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44. Springer, New York (1983)Google Scholar
  18. 18.
    Šarkovskii A.N.: Co-existence of cycles of a continuous mapping of a line onto itself. Ukranian Math. Z. 16, 61–71 (1964)Google Scholar
  19. 19.
    Smolyanov O.G., Shkarin S.A.: On the structure of the spectra of linear operators in Banach spaces. Mat. Sb. 192(4), 99–114 (2001)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Gustavo A. Muñoz-Fernández
    • 1
  • Juan B. Seoane-Sepúlveda
    • 1
  • Andreas Weber
    • 2
  1. 1.Departamento de Análisis MatemáticoUniversidad Complutense de MadridMadridSpain
  2. 2.Institut für Algebra und Geometrie, KITKarlsruheGermany

Personalised recommendations